Alert archive / California / Hazardous Seas Warnings in 2018

Hazardous Seas Warning 13, NWS Eureka, CA

July 12, 2018

NWS Eureka, CA issued this hazardous seas warning at Jul 12, 2018, 2:29 AM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2018, 2:29 AM PDT (09:29 UTC)
Expired
Jul 12, 2018, 3:00 PM PDT
In force
13 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

727 
WHUS76 KEKA 120929
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
229 AM PDT Thu Jul 12 2018

PZZ470-121730-
/O.CAN.KEKA.GL.W.0026.000000T0000Z-180712T1000Z/
/O.NEW.KEKA.SE.W.0013.180712T0929Z-180712T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
229 AM PDT Thu Jul 12 2018

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...
...GALE WARNING IS CANCELLED...

The National Weather Service in Eureka has issued a Hazardous
Seas Warning, which is in effect until 3 PM PDT this afternoon.
The Gale Warning has been cancelled. 

* WINDS...N 20 to 30 kt easing to 10 to 20 kt this afternoon.

* SEAS...N 10 to 14 ft near 10 seconds, lowering tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$

PZZ450-121730-
/O.CAN.KEKA.SE.W.0012.000000T0000Z-180712T1600Z/
/O.EXB.KEKA.SC.Y.0063.000000T0000Z-180712T2200Z/
Pt St George to Cape Mendocino out 10 nm-
229 AM PDT Thu Jul 12 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...
...HAZARDOUS SEAS WARNING IS CANCELLED...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 3 PM PDT this afternoon. The
Hazardous Seas Warning has been cancelled. 

* WINDS...Mainly Southerly 5 to 10 kt.

* SEAS...Steep northerly waves 8 to 10 ft at 10 seconds, gradually
  lowering to 6 to 8 ft by tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ475-121730-
/O.EXT.KEKA.SC.Y.0063.000000T0000Z-180713T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
229 AM PDT Thu Jul 12 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WINDS...N 10 to 20 kt, becoming SE 5 to 15 kt this afternoon.

* SEAS...Steep northerly wind waves 10 to 13 ft at 10 seconds,
  lowering to 7 to 10 feet this afternoon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$
2 follow-up statements
700 
WHUS76 KEKA 121559
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
859 AM PDT Thu Jul 12 2018

PZZ470-122200-
/O.CON.KEKA.SE.W.0013.000000T0000Z-180712T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
859 AM PDT Thu Jul 12 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WINDS...N 20 to 30 kt easing to 10 to 20 kt this afternoon.

* SEAS...N 10 to 12 ft near 10 seconds, lowering this afternoon
  and tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$

PZZ450-122200-
/O.CON.KEKA.SC.Y.0063.000000T0000Z-180712T2200Z/
Pt St George to Cape Mendocino out 10 nm-
859 AM PDT Thu Jul 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WINDS...South to southwest 5 to 15 kt.

* SEAS...Steep northerly waves 8 to 10 ft at 10 seconds, 
  gradually lowering to 6 to 8 ft by tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ475-130000-
/O.CON.KEKA.SC.Y.0063.000000T0000Z-180713T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
859 AM PDT Thu Jul 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WINDS...N 10 to 20 kt, becoming S 5 to 15 kt this afternoon.

* SEAS...Steep northerly wind waves 10 to 13 ft at 10 seconds, 
  lowering to 7 to 10 feet this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$
908 
WHUS76 KEKA 122158
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
258 PM PDT Thu Jul 12 2018

PZZ470-130400-
/O.EXP.KEKA.SE.W.0013.000000T0000Z-180712T2200Z/
/O.NEW.KEKA.SC.Y.0064.180712T2200Z-180713T0400Z/
Pt St George to Cape Mendocino 10 to 60 nm-
258 PM PDT Thu Jul 12 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...HAZARDOUS SEAS WARNING WILL EXPIRE AT 3 PM PDT THIS
AFTERNOON...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 9 PM PDT this evening. 

* WINDS...N 15 to 20 kt easing to 10 to 15 kt this evening.

* SEAS...N 7 to 9 ft near 10 seconds, lowering this afternoon and
  tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ450-122300-
/O.EXP.KEKA.SC.Y.0063.000000T0000Z-180712T2200Z/
Pt St George to Cape Mendocino out 10 nm-
258 PM PDT Thu Jul 12 2018

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM PDT THIS AFTERNOON...

Winds and seas have diminished this afternoon.

$$

PZZ475-130400-
/O.CON.KEKA.SC.Y.0063.000000T0000Z-180713T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
258 PM PDT Thu Jul 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WINDS...S 5 to 15 kt this evening.

* SEAS...Steep northerly wind waves 7 to 9 ft at 10 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Jul 11, 2:44 PM PDT, 11 hours 45 minutes earlier.

Area forecast discussion, Jul 11, 2:44 PM PDT, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
244 PM PDT Wed Jul 11 2018

.SYNOPSIS...Above normal temperatures will continue through
early next week across the interior. Isolated thunderstorms will
be possible late Thursday night through the weekend, mostly across
interior areas.

&&

.DISCUSSION...

.COAST...Stratus is forecast to develop during the overnight hours
and will likely last well into the morning and possibly early
afternoon Thursday. Overnight Thursday through Friday morning,
there is a small but non-zero chance that a stray thunderstorm or
two could develop near the coast. Little rain would likely occur,
but a strike of lightning or two won't be out of the question.
Other than that, expect entirely normal conditions to continue
along the coast for the foreseeable future, with afternoon
clearing most days and high temperatures in the low to mid 60s.

.INTERIOR...An extended period of above normal temperatures will
continue for interior areas, with very little relief expected for
the foreseeable future. Afternoon temperatures will likely climb
at least into upper 90s across most interior valleys, and likely
to between 100 and 110 in many of the hotter areas...particularly
along the Trinity and Klamath River Valleys. Fortunately for most
of these areas, cool air drainage during the overnight periods
will likely provide relief, with overnight lows expected to fall
into the low to mid 60s most nights this week. The Heat Advisory
remains in effect for the rest of today and tomorrow across
Trinity and northern Humboldt counties, as these areas are most
likely to see a Moderate to locally High Risk of heat related
health impacts. In particular, locations along the Trinty and
Klamath River valleys will likely see the highest temperatures.
Temperatures are expected to moderate slightly Friday, but will
likely increase again over the weekend and continue into early
next week.

In addition to the heat, isolated thunderstorms will also be
possible at various times and locations late in the week and
through the weekend. The first opportunity for thunderstorms will
exist late Thursday night and Friday morning as a surge of
elevated moisture and weak instability moves into the region from
the south. At the present time instability appears to be somewhat
limited overall, and it does not seem likely that numerous
lightning strikes are in the cards. More likely is that a few
isolated lightning strikes will be possible over a relatively
broad area favoring Mendocino County. Very little rain is likely
to reach the ground with this activity as well.

Later in the afternoon Friday, more traditional thunderstorms will
be possible across interior mountainous areas. This will also be
possible again Saturday and Sunday afternoons, although at the
present time Friday afternoon appears to present the best
opportunity for additional storms. Thunderstorms chances wane
early next week, but the heat will continue largely unabated.
/BRC/KR

&&

.AVIATION...A shallower marine layer developed across the Redwood Coast
overnight. A morning PIREP report from ACV detailed the cloud bases
to tops at 400-1300 Feet. The cloud coverage was also less than the
previous day (more so at CEC), but still lingered a tad bit
longer today at ACV. Marine clouds were confined to the immediate
coast in Mendocino. Inland mountains remained VFR as skies were
clear. Through the period, strands of stratus will retake the
coast, impacting the coastal terminals starting "anytime" from
early evening through overnight and then eroding around noonday
Thursday. VFR conditions will prevail across the area's interior
mountains/valleys. /TA

&&

.MARINE...Short period seas will remain elevated and hazardous
tonight through early Thu morning. The largest seas will be across
the outer waters where 13 to 15 ft at 11 seconds can be expected.
Closer to shore, 5 to 10 ft wind waves around 8 seconds are
expected. The highest waves will be along the outer fringes of the
nearshore waters.

North winds and seas will diminish on Thu as a southerly wind
reversal develops nearshore. The southerlies may advect patches of
dense fog north of the Cape on Thu. After the reversal, winds
overall look to remain relatively bland Fri into Sat before we start
to see an increase in northerlies late in the weekend into early
next week. Seas overall will remain dominated by short period N-NW
wind waves. Thus, expect uncomfortable boating conditions for the
next several days, primarily across the outer waters.

&&

.FIRE WEATHER...An extended period of above normal temperatures will
continue through at least early next week and possibly longer.
Increasing moisture will likely result in moderate to good
recoveries for at least the remainder of this week, but afternoon
humidity will be low. Winds are expected to be largely diurnally
driven and light for the most part throughout this heat spell,
although some breezy offshore winds will be possible overnight
tonight along ridgetops...especially in Del Norte county.

The next item of concern will be the potential for isolated
thunderstorms over the latter half of the week. The first
opportunity for storms will exist late Thursday night and early
Friday morning, as a surge in mid-level moisture moves into the
area from the south. During this period, isolated strikes of
lightning will be possible over a broad area, even near and along
the coast, with very little rainfall expected to reach the ground.
The timing and location of any potential storms is highly
uncertain, as they will likely not be rooted to terrain features
during this time of day and widely scattered.

Later in the afternoon on Friday, more traditional isolated
thunderstorms will be possible across interior mountainous area,
and this potential will exist Saturday and Sunday afternoons as
well. Thunderstorm chances decrease heading into early next week.
While precipitation will increase with storms that develop over
the weekend, it will still likely remain largely insignificant.
-BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Thursday for CAZ105-107-108.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 AM PDT Thursday for PZZ450.

     Gale Warning until 5 AM PDT Thursday for PZZ470.

     Small Craft Advisory until 5 PM PDT Thursday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jul 11, 5:59 AM PDT, 20 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
559 AM PDT Wed Jul 11 2018

CAZ103-104-109-121300-
Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast-
559 AM PDT Wed Jul 11 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An isolated thunderstorm or two will be possible late Thursday night
and early Friday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-111-121300-
Del Norte Interior-Northeastern Mendocino Interior-
559 AM PDT Wed Jul 11 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Above normal temperatures are expected to develop this afternoon, and
a low to moderate risk of heat related health impacts is expected.
This will begin an extended period of above normal temperatures
that will continue through early next week.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Above normal temperatures will continue through early next week.

In addition, a slight chance of thunderstorms will exist late
Thursday night through Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-110-112-113-121300-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
559 AM PDT Wed Jul 11 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Above normal temperatures are expected to develop this afternoon, and
a low to moderate risk of heat related health impacts is expected.
This will begin an extended period of above normal temperatures
that will continue through early next week.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Above normal temperatures will continue through early next week.

An isolated thunderstorm or two will be possible late Thursday night
and early Friday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-121300-
Coastal Del Norte-
559 AM PDT Wed Jul 11 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105-107-108-121300-
Northern Humboldt Interior-Northern Trinity-Southern Trinity-
559 AM PDT Wed Jul 11 2018

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT
THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Above normal temperatures are expected to develop this afternoon, and
a Moderate to locally High risk of heat related health impacts is
expected. This will begin an extended period of above normal
temperatures that will continue through early next week.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Above normal temperatures will continue through early next week.

In addition, a slight chance of thunderstorms will exist late
Thursday night through Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:12 PM PDTHazardous Seas WarningEKA5 hr
Jul 12, 2:58 PM PDTSmall Craft AdvisoryEKA6 hr
Jul 12, 4:45 PM PDTCoastal Flood AdvisoryEKAHumboldt9 hr

Nearby

Hazardous Seas Warnings in California, 2018Every hazardous seas warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.